Alert archive / Florida / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 72, NWS Melbourne, FL

July 19, 2007Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 19, 2007, 2:21 PM EDT for Brevard County, Florida. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2007, 2:21 PM EDT (18:21 UTC)
Expired
Jul 19, 2007, 3:15 PM EDT
In force
54 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 23 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.4 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2007-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2007-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1657 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 191821
SVRMLB
FLC009-191915-
/O.NEW.KMLB.SV.W.0072.070719T1821Z-070719T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
221 PM EDT THU JUL 19 2007

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BREVARD COUNTY IN FLORIDA.

* UNTIL 315 PM EDT

* AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  VIERA...OR ABOUT 4 MILES SOUTHEAST OF ROCKLEDGE. THIS STORM WAS
  NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  COCOA BEACH...SUNTREE...PATRICK AIR FORCE BASE...INDIAN HARBOUR
  BEACH...SATELLITE BEACH AND PATRICK AIRFORCE BASE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2843 8085 2817 8084 2812 8062 2839 8057

$$


CRISTALDI
2 follow-up statements
000 
WWUS52 KMLB 191841
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
240 PM EDT THU JUL 19 2007

FLC009-191915-
/O.CON.KMLB.SV.W.0072.000000T0000Z-070719T1915Z/
BREVARD FL-
240 PM EDT THU JUL 19 2007

...SEVERE THUNDERSTORM PRODUCING EXCESSIVE LIGHTNING FROM VIERA TO 
MELBOURNE...

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR CENTRAL BREVARD COUNTY...

AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS OF 60 MPH...HAIL AND EXCESSIVE LIGHTNING FROM ROCKLEDGE AND
VIERA TO MELBOURNE. THESE STORM WAS NEARLY STATIONARY...AND 
PRODUCING EXCESSIVE LIGHTNING

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SHARPES...MERRITT ISLAND...JETTY PARK...PORT CANAVERAL...CAPE
CANAVERAL...PATRICK AIRFORCE BASE...GEORGIANA...COCOA BEACH AND COCOA

REMAIN IN A SAFE LOCATION INDOORS UNTIL THESE STORMS PASS. AVOID 
USING ELECTRICAL APPLIANCES...OR TALKING ON THE TELEPHONE

LAT...LON 2843 8085 2817 8084 2812 8062 2839 8057

$$


CRISTALDI
000 
WWUS52 KMLB 191916
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
315 PM EDT THU JUL 19 2007

FLC009-191924-
/O.EXP.KMLB.SV.W.0072.000000T0000Z-070719T1915Z/
BREVARD FL-
315 PM EDT THU JUL 19 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BREVARD COUNTY EXPIRED
AT 315 PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORMS 
THAT PROMPTED THE WARNING HAD WEAKENED AND WERE NO LONGER CAPABLE OF 
PRODUCING WIND DAMAGE OR HAIL. THUS...THE WARNING HAS BEEN ALLOWED 
TO EXPIRE.

THESE STORMS ARE STILL PRODUCING VERY HEAVY RAINFALL AND FREQUENT 
CLOUD TO GROUND LIGHTNING...SO REMAIN INDOORS AWAY FROM WINDOWS 
UNTIL THE STORMS END.

SEVERAL REPORTS OF SMALL HAIL WERE RECEIVED AROUND THE MELBOURNE 
AREA FROM THESE STORMS...AS WELL AS FIRES AND DOWNED POWER LINES
CAUSED BY EXCESSIVE CLOUD TO GROUND LIGHTNING STRIKES.

LAT...LON 2843 8085 2794 8082 2790 8052 2839 8057

$$


CRISTALDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:15 PM EDT, 6 minutes earlier.

Area forecast discussion, Jul 19, 2:15 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
215 PM EDT THU JUL 19 2007

.DISCUSSION...
CURRENTLY-TONIGHT...WEAK LOW LEVEL TROUGH WAS EVIDENT IN EARLY
AFTERNOON WIND/CLOUD PATTERN ROUGHLY ORIENTED ALONG I-4...WHICH WAS
SETTING UP A WEAK CONVERGENCE ZONE FROM LAKE KISSIMMEE TO CAPE
CANAVERAL AND SCATTERED SHOWERS/STORMS HAD FORMED.  THIS SHOULD LEAD
TO OUTFLOW BOUNDARIES WHICH ACT TO INCREASE CONVECTION THROUGH THE
REMAINDER OF THE AFTERNOON.  THE SEA BREEZES ARE SLOWLY PUSHING
INLAND ALONG EACH COAST WHICH WILL ALSO LEAD TO INCREASED LOW LEVEL
CONVERGENCE.  WILL CARRY A 20 PERCENT POP AREAWIDE TONIGHT...BUT THE
LATE AFTERNOON COVERAGE WILL BE HIGHER FOR MOST OF THE AREA.

FRI...BREAKDOWN OF THE RIDGE WILL ALLOW A VORT LOBE TO SETTLE ACROSS
NORTHERN FL. MEANWHILE...A DEEPENING AREA OF LOW PRESSURE ACROSS
NORTHERN NEW ENGLAND WILL DRAG A FRONTAL BOUNDARY INTO
CENTRAL-SOUTHERN GA. FALLING HEIGHTS AND STEEPENING LAPSE RATES
COUPLED WITH AMPLE MOISTURE IN A PREFRONTAL ENVIRONMENT WILL PRODUCE
SCATTERED AFTERNOON STORMS ACROSS THE AREA. LATEST GFS SUGGESTS THAT
STRONG SYNOPTIC FORCING ALONG WITH VERY WARM SURFACE TEMPERATURES
(HIGHS IN THE LOW-MID 90S) MAY SUPPORT CONVECTION EVEN AFTER
SUNSET...MAINLY ACROSS THE NORTHERN COUNTIES.

SAT-SUN...MODEL TRENDS INDICATE THAT THE WEATHER WILL REMAIN
UNSETTLED THIS WEEKEND. HEIGHTS WILL CONTINUE TO FALL AS THE
LONGWAVE TROUGH DIGS DOWN THE EASTERN SEABOARD. FRONTAL BOUNDARY IS
EXPECTED TO BECOME STATIONARY ACROSS THE PENINSULA...PROVIDING THE
FOCUS FOR SHOWERS AND THUNDERSTORMS EACH AFTERNOON. OFFSHORE
STEERING FLOW SUGGESTS THAT THE STRONGEST LOW-LEVEL MOISTURE
CONVERGENCE AND HIGHEST COVERAGE OF PRECIPITATION WILL BE LOCATED
ALONG THE EAST COAST.

MON-THU...UPPER VORTEX NEAR NYC WILL LIKELY BECOME CUT OFF...BEFORE
MEANDERING NORTHWARD INTO CANADA. IN ITS WAKE...A SUBTROPICAL RIDGE
WILL BUILD ACROSS THE REGION. STRENGTHENING OF THE BERMUDA HIGH IS
EXPECTED...ALONG WITH A RETURN TO AN ONSHORE FLOW AND SLIGHTLY LOWER
STORM CHANCES.

&&

.AVIATION...THERE IS STILL PLENTY OF HEATING GOING ON ACROSS THE
INTERIOR AND LARGE SCALE BOUNDARIES HAVE NOT PENETRATED INLAND YET.
IT LOOKS LIKE THE MEETING OF THE EAST/WEST BOUNDARIES WILL OCCUR
NEAR THE CENTER OF THE PENINSULA...POSSIBLY NEAR THE I-4 CORRIDOR
ONCE AGAIN...SO THE INTERIOR TAF SITES WILL BE VULNERABLE TO STRONG
STORMS WITH IFR CONDITIONS...THROUGH AROUND 00Z.  COASTAL SITES FROM
KMLB NORTH ALSO HAVE A CHANCE FOR STRONG STORMS WITH IFR CONDITIONS
...PROBABLY ENDING BEFORE 00Z.

&&

.MARINE...THERE ARE NO WIND/SEA CONCERNS WITH MAINLY AN OFFSHORE SOUTH
TO SOUTHWEST FLOW AT OR BELOW 10 KNOTS AND SEAS 3 FEET OR LESS.
THERE IS NOT A LOT OF STEERING FLOW SO THE STORMS OVER LAND PROBABLY
ARE NOT GOING TO PUSH MUCH OFFSHORE IN THE NORTH.  THE GFS SHOWS
SOME COOLING ALOFT TONIGHT ASSOCIATED WITH WEAK NORTHERN STREAM
SHORTWAVE...SO WOULD NOT BE SURPRISED FOR STRONG STORMS TO IGNITE
ACROSS THE WATERS OVERNIGHT...ESPECIALLY IN THE NORTH.

ALTHOUGH THE GRADIENT IS EXPECTED TO REMAIN WEAK THROUGH THE
WEEKEND...STORMS PUSHING OFFSHORE ACROSS THE INTRACOASTAL AND
ATLANTIC WATERS WILL POSE A THREAT TO BOATERS. SOME STORMS WILL HAVE
THE POTENTIAL TO PRODUCE FREQUENT LIGHTNING...GALE FORCE GUSTS AND
LOCALLY ROUGH SEAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  92  77  88 /  20  40  20  50
MCO  74  95  75  93 /  20  40  20  50
MLB  75  92  76  89 /  20  30  10  40
VRB  74  90  77  89 /  20  30  10  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...LASCODY
LONG TERM....HIRSCH
Hazardous weather outlook, Jul 19, 6:27 AM EDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
627 AM EDT THU JUL 19 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
192200-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
627 AM EDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED LIGHTNING STORMS WILL DEVELOP EARLY THIS AFTERNOON OVER
THE COASTAL COUNTIES AS THE SEA BREEZE BOUNDARY BEGINS A SLOW TREK
INLAND. STORM COVERAGE WILL INCREASE OVER THE INTERIOR COUNTIES OF
EAST CENTRAL FLORIDA...AS WELL AS VOLUSIA COUNTY...BY MID
AFTERNOON AND WILL LAST INTO THE EARLY EVENING. STORM MOVEMENT
DURING THE MID TO LATE AFTERNOON WILL SOUTH OR SOUTHWEST AT 5 TO
10 MPH.

A FEW STORMS MAY BECOME STRONG...WITH THE POTENTIAL FOR STRONG
WIND GUSTS OVER 40 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING. MOVE TO A SAFE LOCATION INDOORS AT THE FIRST SIGN OF AN
APPROACHING OR DEVELOPING STORM.

...FLOOD IMPACT...
SLOW STORM MOVEMENT THIS AFTERNOON WILL RESULT IN PONDING OF WATER
ON ROADWAYS AND MINOR TEMPORARY FLOODING OF POOR DRAINAGE AREAS.
RAINFALL OF TWO TO THREE INCHES IN LESS THAN AN HOUR MAY OCCUR IN
A FEW LOCATIONS AS STORMS MERGE OVER THE INTERIOR...MAINLY FROM
NEAR ORLANDO TO SANFORD TO DELAND TO LAKE GEORGE.

...MARINE THUNDERSTORM GUST IMPACT...
A FEW SLOW MOVING STORMS MAY DROP SOUTH ACROSS FLAGLER AND VOLUSIA
COUNTIES...ESPECIALLY DURING THE LATE AFTERNOON. STRONG WIND GUSTS
OVER 35 KNOTS ASSOCIATED WITH THESE STORMS COULD AFFECT PORTIONS
OF THE INTRACOASTAL WATERWAY AND NEAR SHORE ATLANTIC WATERS NORTH
OF PORT CANAVERAL. MARINERS SHOULD KEEP A WATCH ON THE NORTH AND
NORTHWEST HORIZON FOR APPROACHING STORMS LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED LIGHTNING STORMS ARE EXPECTED TO DEVELOP EACH AFTERNOON
THROUGH THE MIDDLE OF NEXT WEEK. AN INCREASED COVERAGE AND
INTENSITY OF STORMS IS POSSIBLE THIS WEEKEND...ESPECIALLY NORTH OF
ORLANDO...AS A TROUGH OF LOW PRESSURE DROPS INTO THE NORTHERN
PENINSULA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

SPRATT

In the hours before

Special weather statement, Jul 19, 2:15 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
215 PM EDT THU JUL 19 2007

FLZ047-147-191945-
NORTHERN BREVARD COUNTY-SOUTHERN BREVARD COUNTY-
215 PM EDT THU JUL 19 2007

...CONDITIONS FAVORABLE FOR THE FORMATION OF FUNNEL CLOUDS AND
WATERSPOUTS AROUND COASTAL BREVARD COUNTY...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND LIGHTNING STORMS COVERING MUCH OF BREVARD COUNTY
FROM TITUSVILLE AND CAPE CANAVERAL SOUTHWARD TO NEAR MELBOURNE AND
SATELLITE BEACH. THIS ACTIVITY WAS MOVING VERY LITTLE.

ATMOSPHERIC CONDITIONS...LIGHT SOUTHWEST SURFACE WINDS COUPLED WITH
INCREASING EASTERLY WINDS ASSOCIATED WITH THE ATLANTIC SEA BREEZE
...COULD LEAD TO THE FORMATION OF FUNNEL CLOUDS OR WATERSPOUTS WITH
SOME OF THESE STORMS.

FUNNEL CLOUDS CAN OCCASIONALLY TOUCH DOWN AND PRODUCE BRIEF...SMALL
TORNADOES. MOVE INDOORS AND STAY AWAY FROM WINDOWS.

IN ADDITION...RADAR IS ALSO SHOWING AN INCREASE IN INTENSITY WITH
SOME OF THE STORMS AROUND VIERA. FREQUENT LIGHTNING...TORRENTIAL
DOWNPOURS...STRONG WIND GUSTS...AND SMALL HAIL COULD ACCOMPANY THIS
CELL...OR SOME OF THE OTHER STORMS THAT INTENSIFY.

SEEK SHELTER INDOORS IN ADVANCE OF THREATENING WEATHER.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:27 PM EDTSpecial Marine WarningMLB93 min
Jul 19, 4:00 PM EDTSevere Thunderstorm WarningMLBSeminole60 min
Jul 19, 4:20 PM EDTSevere Thunderstorm WarningMLBOrange55 min
Jul 19, 4:44 PM EDTSevere Thunderstorm WarningMLBOsceola41 min
Jul 19, 5:42 PM EDTSevere Thunderstorm WarningMLBLake63 min
Jul 19, 6:00 PM EDTSevere Thunderstorm WarningMLBLake, Orange50 min

Nearby

Severe Thunderstorm Warnings in Florida, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.